Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 89, NWS Des Moines, IA

May 26, 2005Boone County, Dallas County, Greene County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 26, 2005, 4:29 PM CDT for Boone County, Dallas County, Greene County, Iowa. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2005, 4:29 PM CDT (21:29 UTC)
Expired
May 26, 2005, 5:17 PM CDT
In force
48 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Boone County, IA, Dallas County, IA, Greene County, IA

The radar

The Des Moines radar (KDMX), 42 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2005-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2005-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1719 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 262129
SVRDMX
IAC015-049-073-262215-
/O.NEW.KDMX.SV.W.0089.050526T2129Z-050526T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
429 PM CDT THU MAY 26 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DALLAS COUNTY IN CENTRAL IOWA.
  SOUTHERN BOONE COUNTY IN CENTRAL IOWA.
  SOUTHEASTERN GREENE COUNTY IN WEST CENTRAL IOWA.

* UNTIL 515 PM CDT.

* AT 424 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF
  JEFFERSON...OR 42 MILES SOUTH OF FORT DODGE...AND MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  6 MILES SOUTH OF BERKLEY BY 435 PM CDT.
  NEAR PERRY BY 440 PM CDT.
  NEAR BOUTON BY 445 PM CDT.
  NEAR WOODWARD BY 455 PM CDT.
  NEAR GRANGER BY 505 PM CDT.

THE LOCATIONS OF RIPPEY AND PERRY MUNICIPAL AIRPORT ARE ALSO IN THE
PATH OF THIS SEVERE THUNDERSTORM.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4201 9433 4186 9443 4186 9429 4169 9383
      4201 9382

$$

SMALL
3 follow-up statements
000 
WWUS53 KDMX 262140
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
440 PM CDT THU MAY 26 2005

IAC015-049-073-262215-
/O.CON.KDMX.SV.W.0089.000000T0000Z-050526T2215Z/
GREENE IA-BOONE IA-DALLAS IA-
440 PM CDT THU MAY 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN DALLAS...
SOUTHERN BOONE AND SOUTHEASTERN GREENE COUNTIES UNTIL 515 PM CDT...

AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR PERRY...OR 32 MILES NORTHWEST OF
DES MOINES...AND MOVING EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR PERRY BY 440 PM CDT.
  NEAR BOUTON BY 445 PM CDT.
  NEAR WOODWARD BY 450 PM CDT.
  5 MILES SOUTH OF MADRID BY 500 PM CDT.

THE LOCATIONS OF RIPPEY AND BERKLEY ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4201 9433 4186 9443 4186 9429 4169 9383
      4201 9382

$$

SMALL
000 
WWUS53 KDMX 262156
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
455 PM CDT THU MAY 26 2005

IAC015-073-262205-
/O.CAN.KDMX.SV.W.0089.000000T0000Z-050526T2215Z/
GREENE IA-BOONE IA-
455 PM CDT THU MAY 26 2005

...THE SEVERE THUNDERSTORM WARNING FOR BOONE AND GREENE COUNTIES HAS
BEEN CANCELLED...

AT 450 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS
BEEN CANCELLED.

LAT...LON 4186 9424 4186 9429 4186 9428 4169 9383
      4187 9383

$$

IAC049-262215-
/O.CON.KDMX.SV.W.0089.000000T0000Z-050526T2215Z/
DALLAS IA-
455 PM CDT THU MAY 26 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN DALLAS COUNTY
UNTIL 515 PM CDT...

AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED NEAR WOODWARD...OR 23 MILES NORTHWEST
OF DES MOINES...AND MOVING EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  NEAR GRANGER BY 500 PM CDT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO 
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

LAT...LON 4186 9424 4186 9429 4186 9428 4169 9383
      4187 9383

$$

SMALL
000 
WWUS53 KDMX 262217
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
515 PM CDT THU MAY 26 2005

IAC049-262225-
/O.EXP.KDMX.SV.W.0089.000000T0000Z-050526T2215Z/
DALLAS IA-
515 PM CDT THU MAY 26 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN DALLAS COUNTY HAS
BEEN ALLOWED TO EXPIRE...

AT 511 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

THE STORM HAS WEAKENED AS IT HAS MOVED INTO WESTERN POLK COUNTY. 
HOWEVER...AT 501 PM...A REPORT OF A STOP SIGN SNAPPED OFF AT ITS 
BASE WAS REPORTED BY AMATEUR RADIO IN WOODWARD.

LAT...LON 4186 9424 4186 9429 4186 9428 4169 9383
      4187 9383

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:45 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 26, 2:45 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
245 PM CDT THU MAY 26 2005

.DISCUSSION...
MAIN NEAR TERM CONCERNS INCLUDE CONVECTIVE TRENDS LATE AFTERNOON
THROUGH THIS EVENING...AND POTENTIAL FOR ISOLD SVR HAIL/WIND GUSTS.
LOW AND MID LEVEL LAPSE RATES ARE RUNNING 7-8 DEGREES C/KM...WITH
CAPES ON THE ORDER OF 1000-1500 J/KG. STORMS ARE CURRENTLY
DEVELOPING IN NORTHWEST IOWA ALONG NOSE OF MID-LEVEL S/W. WOULD
EXPECT THE NORTHERN HALF OF THE CWA WILL HAVE HIGHEST COVERAGE OF
STORMS THROUGH 7 PM...WITH LINGERING SHOWERS AND MAYBE A RUMBLE OF
THUNDER DURING THE EVENING.  WITH DRY ADIABATIC SOUNDINGS UP THROUGH
ABOUT 750MB...THERE IS POTENTIAL TO MIX DOWN SOME STRONG
WINDS...WITH SMALL HAIL ALSO A THREAT. THE 500MB COLD POOL AROUND
-25 C WILL ROTATE ACROSS NORTHERN IOWA...PRODUCING SOME CONCERN FOR
COLD AIR FUNNELS. LCLS AND CLOUD BASES REMAIN HIGH SO LITTLE
CONCERN FOR ANY FUNNELS REACHING THE GROUND. ANY SEVERE THREAT
SHOULD BE LIMITED AFTER 00Z.

ON FRIDAY THE UPPER LOW OVER CANADA CONTINUES TO BRING A NW FLOW
OVER THE CWA AND PUMP IN COLDER AIR.  SEVERAL SHORTWAVES WILL
CONTINUE TO ROTATE THROUGH THE FLOW AND WITH THE COLD POOL ALOFT THE
POTENTIAL FOR SHOWERS REMAINS.  THE AIRMASS IS A BIT MORE STABLE
TOMORROW AND WE SHOULD SEE MORE CLOUDS AROUND THAN TODAY WHICH WOULD
HINDER ANY DESTABILIZATION.  HOWEVER...AN ISOLATED THUNDERSTORM
CANNOT BE RULED OUT.  MUCAPES DURING PEAK HEATING TOMORROW ARE
CONSIDERABLY LESS THAN TODAY WITH VALUES FROM 200-600 J/KG BUT GIVEN
THE STEEP LAPSE RATES DURING PEAK HEATING I KEPT ISOLATED STORMS IN
THE GRIDS.  ONCE THE SUN SETS WE SHOULD SEE THE SHOWERS DISSIPATE
AND THE CLOUDS THIN.  THIS PATTERN WILL CONTINUE THROUGH THE WEEKEND
KEEPING UNSEASONABLY COOL TEMPERATURES OVER THE CWA ALONG WITH
CHANCES FOR SHOWERS AND/OR ISOLATED STORMS.  IT DOES APPEAR THAT THE
UPPER LOW FINALLY PUSHES EAST BY MONDAY.  THE FINAL COLD SHOT WILL
COME LATE SUNDAY AND MONDAY WITH MANY LOCATIONS ACROSS THE CWA
REMAINING IN THE 60S FOR HIGHS.  I HAVE INCREASED POPS OVER THE AREA
TO ACCOUNT FOR THE SHORTWAVE AND SUBSEQUENT PUSH OF COLD AIR MONDAY
AFTERNOON.

THROUGH THE REMAINDER OF THE EXTENDED...AN UPPER RIDGE BUILDS INTO
THE REGION BY TUESDAY AND TEMPS BEGIN TO MODERATE BY DAY 6 AND 7.
&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

KINNEY/FAB
Hazardous weather outlook, May 26, 1:45 PM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
145 PM CDT THU MAY 26 2005

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>073-271115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-
145 PM CDT THU MAY 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL
IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS PORTIONS OF
NORTHERN AND CENTRAL IOWA THIS AFTERNOON AND EARLY THIS EVENING. A
FEW STORMS COULD BE SEVERE...WITH HAIL UP TO QUARTER SIZE...AND
ISOLATED WIND GUSTS AROUND 60 MPH. THE HIGHEST CHANCE FOR SEVERE
STORMS IS NORTH OF HIGHWAY 30. COLD AIR FUNNEL CLOUDS COULD ALSO
DEVELOP...MAINLY NORTH OF HIGHWAY 20. THIS TYPE OF FUNNEL IS
NORMALLY BRIEF...AND RARELY BECOMES A TORNADO OR CAUSES DAMAGE.
THE CHANCE FOR SEVERE WEATHER WILL DIMINISH AFTER 7 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED NON SEVERE STORMS ARE POSSIBLE FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE...MAINLY THROUGH 7 PM THIS EVENING.

IAZ074-075-081>086-092>097-271115-
MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
145 PM CDT THU MAY 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS MAY DEVELOP OVER THE AREA LATE THIS AFTERNOON
AND DURING THE EARLY EVENING. THESE STORMS WILL BE NON SEVERE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED NON SEVERE STORMS ARE POSSIBLE FRIDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JAW/KINNEY

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.